Applied Categorical Structures

, Volume 17, Issue 3, pp 211–246 | Cite as

The Orthogonal Subcategory Problem and the Small Object Argument

Article

Abstract

A classical result of P. Freyd and M. Kelly states that in “good” categories, the Orthogonal Subcategory Problem has a positive solution for all classes \({\mathcal {H}}\) of morphisms whose members are, except possibly for a subset, epimorphisms. We prove that under the same assumptions on the base category and on \({\mathcal {H}}\), the generalization of the Small Object Argument of D. Quillen holds—that is, every object of the category has a cellular \({\mathcal {H}}\)-injective weak reflection. In locally presentable categories, we prove a sharper result: a class of morphisms is called quasi-presentable if for some cardinal λ every member of the class is either λ-presentable or an epimorphism. Both the Orthogonal Subcategory Problem and the Small Object Argument are valid for quasi-presentable classes. Surprisingly, in locally ranked categories (used previously to generalize Quillen’s result), this is no longer true: we present a class \({\mathcal {H}}\) of morphisms, all but one being epimorphisms, such that the orthogonality subcategory \({\mathcal {H}}^\perp\) is not reflective and the injectivity subcategory Inj\(\,{\mathcal {H}}\) is not weakly reflective. We also prove that in locally presentable categories, the injectivity logic and the Orthogonality Logic are complete for all quasi-presentable classes.

Keywords

Orthogonal subcategory problem Small object argument Injectivity logic Presentable morphism Orthogonality logic 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adámek, J., Hébert, M., Sousa, L.: A logic of injectivity. Journal of Homotopy and Related Structures 2, 13-47 (2007)Google Scholar
  2. 2.
    Adámek, J., Hébert, M., Sousa, L.: A logic of orthogonality. Arch. Math. (Brno) 42, 309–334 (2006)MATHMathSciNetGoogle Scholar
  3. 3.
    Adámek, J., Herrlich, H., Strecker, G.E.: Abstract and Concrete Categories. John Wiley and Sons, New York (1990). Freely available at www.math.uni-bremen.de/∼dmb/acc.pdf
  4. 4.
    Adámek, J., Herrlich, H., Rosický, J., Tholen, W.: On a generalized small-object argument for the injective subcategory problem. Cahiers Topologie Géom. Différentiele Catég. 43, 83–106 (2002)MATHGoogle Scholar
  5. 5.
    Adámek, J., Rosický, J.: Locally Presentable and Accessible Categories. Cambridge University Press (1994)MATHCrossRefGoogle Scholar
  6. 6.
    Adámek, J., Rosický, J., Trnková, V.: Topological reflections revisited. Trans. Amer. Math. Soc. 108, 605–612 (1990)MATHGoogle Scholar
  7. 7.
    Adámek, J., Sousa, L.: On reflective subcategories of varieties. J. Algebra 276, 685–705 (2004)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Adámek, J., Sobral, M., Sousa, L.: A logic of implications in algebra and coalgebra. Algebra Universalis (to appear)Google Scholar
  9. 9.
    Freyd, P.J., Kelly, G.M.: Categories of continuous functors I. J. Pure Appl. Algebra 2, 169–191 (1972)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Gabriel, P., Ulmer, F.: Local Präsentierbare Kategorien, Vol. 221 of Lecture Notes in Mathematics. Springer-Verlag, Berlin (1971)Google Scholar
  11. 11.
    Hébert, M.: Algebraically closed and existentially closed substructures in categorical context. Theory Appl. Categ. 12, 270–298 (2004)MathSciNetGoogle Scholar
  12. 12.
    Hébert, M.: \({\mathcal {K}}\)-Purity and orthogonality. Theory Appl. Categ. 12, 355–371 (2004)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hébert, M.: λ-presentable morphisms, injectivity and (weak) factorization systems. Appl. Cat. Struct. 14, 273–289 (2006)MATHCrossRefGoogle Scholar
  14. 14.
    Kelly, M.: A unified treatment of transfinite constructions for free algebras, free monoids, colimits, associated sheaves, and so on. Bull. Austral. Math. Soc. 22, 1–84 (1980)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kelly, M.: Basic Concepts of Enriched Category Theory. Cambridge University Press (1982)Google Scholar
  16. 16.
    Koubek, V.: Every concrete category has a representation by T 2 paracompact topological spaces. Comment. Math. Univ. Carolin. 15, 655–664 (1975)MathSciNetGoogle Scholar
  17. 17.
    Koubek, V., Reiterman, J.: Categorical constructions of free algebras, colimits, and completions of partial algebras. J. Pure Appl. Algebra 14, 195–231 (1979)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Pasztor, A.: The epis of the categories of ordered algebras and Z-continuous homomorphisms. Cahiers Topologie Géom. Différentielle Catég. 24, 203–214 (1983)MATHMathSciNetGoogle Scholar
  19. 19.
    Pasztor, A.: Epis of some categories of Z-continuous partial algebras. Acta Cyberne. 6, 111–123 (1983)MATHMathSciNetGoogle Scholar
  20. 20.
    Quillen, D.: Homotopical Algebra, Vol. 43 of Lecture Notes in Mathematics. Springer-Verlag, Berlin (1967)Google Scholar
  21. 21.
    Roşu, G.: Complete categorical equational deduction. Lecture Notes in Comput. Sci. vol. 2142, pp. 528–538 (2001)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2007

Authors and Affiliations

  1. 1.Department of Theoretical Computer ScienceTechnical University of BraunschweigBraunschweigGermany
  2. 2.Mathematics DepartmentThe American University in CairoCairoEgypt
  3. 3.Departamento de Matemática da Escola Superior de Tecnologia de ViseuCampus PolitécnicoViseuPortugal
  4. 4.CMUCUniversity of CoimbraCoimbraPortugal

Personalised recommendations